Antiepileptics: valproate hyperammonaemia: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antiepileptics: valproate hyperammonaemia

Sample item

A 9-year-old boy with epilepsy on sodium valproate for two years becomes lethargic and vomits repeatedly, with a flapping tremor. Liver enzymes are normal, but blood ammonia is markedly raised. What is the most appropriate management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Reduce or stop valproate and give L-carnitine

Valproate can cause hyperammonaemic encephalopathy even with normal liver tests, partly through carnitine depletion and inhibition of urea-cycle enzymes. Management is to reduce or withdraw the drug and give L-carnitine, with ammonia-lowering measures if severe. Phenytoin and carbamazepine alter valproate metabolism and may worsen the picture.

Option by option

  • A. Reduce or stop valproate and give L-carnitine (correct)

    Withdrawing valproate and replacing carnitine addresses the cause of the raised ammonia.

  • B. Increase the valproate dose to control seizures

    A higher dose would further inhibit urea-cycle function and worsen hyperammonaemia.

  • C. Give oral neomycin as the only measure

    Reducing gut ammonia alone does not remove the offending drug and is inadequate as the sole measure.

  • D. Add phenytoin and continue the same valproate dose

    Phenytoin induces enzymes and displaces valproate from protein, and continuing full-dose valproate leaves the cause untreated.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Reduce or stop valproate and give L-carnitine. Valproate can cause hyperammonaemic encephalopathy even with normal liver tests, partly through carnitine depletion and inhibition of urea-cycle enzymes.

Why is "Increase the valproate dose to control seizures" not the answer?

A higher dose would further inhibit urea-cycle function and worsen hyperammonaemia.

Why is "Give oral neomycin as the only measure" not the answer?

Reducing gut ammonia alone does not remove the offending drug and is inadequate as the sole measure.

Why is "Add phenytoin and continue the same valproate dose" not the answer?

Phenytoin induces enzymes and displaces valproate from protein, and continuing full-dose valproate leaves the cause untreated.

What concept does this question test?

It tests Antiepileptics: valproate hyperammonaemia in Pharmacology. Management is to reduce or withdraw the drug and give L-carnitine, with ammonia-lowering measures if severe. Phenytoin and carbamazepine alter valproate metabolism and may worsen the picture.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antiepileptics: valproate hyperammonaemia?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.